Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Suggest treatment for rapid weight gain and hormone imbalance

User rating for this question
Very Good
Answered by

Rheumatologist
Practicing since : 2008
Answered : 2366 Questions
Question
Daughter 22 years old,260 pounds5'7" weight gain increasing day by day, adjusted to synthroid 75mcg tab after diagnosis , metformin 1000 mg twice a day added recently...not diabetic...no periods unless taking oral contraceptive. tested for Hashimoto and Cushings, negative. this weight gain has proven incredible ...80 pounds inside of 8 months. She has very strong muscle under what we now call 'fat suit' which seems to just hang. Depression is now beginning to set in. Been searching for answers to this weight problem for years, thought we would find an answer when thyroid problem was diagnosed approximately 11 months ago after sleep doctor said lack of sleep due to hormone imbalance. Tried different diets including low carb, saw a dietician as well. She is a full time bio student and is in the books constantly, moderately active as too high of heart rate causes dizzy spells. Blood pressure fine. Has occasional light headed and shaking spells. I have taken her to doctors for 5 or 6 years now searching for better health...what to do next...


Posted Sat, 16 Aug 2014 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Shruti Rijhwani 1 hour later
Brief Answer:
Follows.

Detailed Answer:
Dear Madam,

Thank you for posting your query on HCM.

Well looking into your problem I would like to tell you that I think there is a high probabilIty that your daughter is suffering from PCOS . that is POLYCYSTIC Ovaries.
Such individuals have a high tendency for weight gain due to hormonal disturbances and insulin resistance and its very difficult for them to lose weight .

First thing that needs to be corrected is her depression and second improve her sleep . These two things will help her revitalise her body and get her out of this vicious circle. Rest all her medicines are fine and and should be continued. A USG abdomen should be done to look for polycystic ovaries plus testosterone levels .

Take care.

Dr. Shruti
Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for rapid weight gain and hormone imbalance 3 hours later
Had ovaries checked, not cystic, PCOS ruled out. Had no depression problems until now...this weight gain is depressing, testosterone levels are within normal limits. Our last visit to the doctor gave us no new ideas, " Obese people can be healthy" was the only comment. So, we have exhausted any leads from the endo clinic and therefor I am looking for any other thoughts. Tired of hearing " within normal limits" I am now drawing at straws!
 
 
Answered by Dr. Shruti Rijhwani 18 hours later
Brief Answer:
Follows.

Detailed Answer:
Dear Madam,

Thanks for reverting back.

Well madam , I think you have been investigated thouroughly , all aspects have been looked into . They are still treating you for insulin resistance by metformin and it will help her loose weight . Correcting thyroid hormone level will atleast take 3 months to show favorable results even after the thyroid status is normal . Rest obesity can be genetic also . I think you should also wait for the treatment to act . Giving you an answer will be difficult at this time but at least since the tests are normal it rules out pathological cause .

Dr. Shruti
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor